Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Study re: adverse effects of psychotropic medications w/herbal preparations


[La...]

Recommended Posts

The full title of this December, 2018 Polish study is "Unwanted effects of psychotropic drug interactions with medicinal products and diet supplements containing plant extracts".

 

https://www.ncbi.nlm.nih.gov/pubmed/30659561

 

Abstract

 

OBJECTIVES:

 

Assessment of adverse drug interactions with herbal preparations (HP), i.e., plant medicines and nutritional supplements which contain plant extracts.

 

METHODS:

 

Analysis of 147 cases of adverse events with clinical picture indicating probability or certainty of resulting from inclusion of HP into the applied pharmacotherapy (mostly psychotropic drugs).

 

RESULTS:

 

The most common effect of interactions between SSRI or SNRI antidepressants and HP were hemorrhagic complications associated with Japanese ginkgo biloba (27.45% of complications in this subgroup). Another common complication was serotonin syndrome (SS) (11.8%) occurring during the use of ginseng (one case of SS after the addition of bacopa). In the group of antipsychotic drugs, the highest number of interactions was observed in the case of haloperidol, and the highest number of complications (29.8%) was associated with ginseng (including 6 cases of ventricular arrhythmias in combination with haloperidol), milk thistle (including 7 cases of pancreatitis in combination with haloperidol or risperidone, 1 case of hepatotoxicity after adding aripiprazole) and rhodiola rosea. As for hypnotics and sedatives - interactions with ginseng were most frequently reported, mainly intensified sedative effects, cognitive disorders and disturbances in consciousness. In 132 cases, withdrawal of the plant preparation resulted in a decrease in the severity of the reported adverse reactions or a complete resolution of the described symptoms.

 

CONCLUSIONS:

 

HP (especially ginseng, rhadiola rosea, ginkgo biloba, milk thistle) are associated with a significant risk of pharmacokinetic and pharmacodynamic interactions with psychotropic drugs. Because of the resulting complications and side effects, any decision to include a herbal supplement should be preceded by a detailed safety analysis with benefit and risk assessment.

Link to comment
Share on other sites

×
×
  • Create New...